I've had real problems with my left leg swelling, but that was several years ago. I think it was triggered by a spinal lesion, but I don't know for sure. I iced my back every night, and stayed off my butt as much as possible (either laid down or stood up) and it eventually got better. These days, it would be hard to stand up all the time...
I've had trouble with this for years (also in knees, wrists, fingers to some extent). Many years ago the problem was very acute and I had to be put on diuretics or I carried 10 or 15 extra lbs. in water weight, which was very painful. The diagnosis? Idiopathic Edema! They had no clue. Still don't.
In recent years I get this in hot weather when I've been on my feet a lot, but it's nearly always gone after a night's sleep. I don't see how it could be related to anything neurological. Do you think it is?
I actually do think it is neurological. In the summers my right lower leg, ankle and foot swell and become dusky and cool. The ankle actually develops an effusion in the joint. This happened last summer, some of you might remember, and I was repeatedly checked for a DVT. Negative. Two doctors I saw said that it looked like Reflex Sympathetic Dystrophy, but without the pain. I did have a toe injury in that foot that started the whole problem.
The nervous system (autonomic, sympathetic, I think) does control the vasculature to a large extent. that's how when you're scared your hands can become ice cold. Also, in paralyzed limbs there can be dependent swelling and color changes.
So, I have the problem only in the leg that has the paresthesias and weakness (and also that toe injury about 4 years ago). My left leg is fine, so it is not just being dependent.
I also find that its swelling is often very closely related to my sodium intake. It swelled badly yesterday after some Chinese food the day before. I treat it with 2,000mg of Taurine a day when it is acting up and when it is really bad, I add a cap of Magnesium Orotate. The taurine was working for Craig for a while, but his has gotten out of control during the summer heat. Taurine is an amino acid and is used in Complementary Medicine as a nutritional diuretic. Pharmacological diuretics have such horrid side effects, most notably on electrolytes and glucose tolerance, that I hate to see people use them.
Elaine, have you monitored Craig's swelling with his sodium intake?
Edema would happen more easily in the heat, because there is a greater vasodilatation, which again is mediated by the autonomic nervous system. When the blood flow is increased, there is greater pressure to leak the edema fluid into the surrounding tissue.
Medhelp people got me a new password, so am back in my old incarnation, for better or worse...
Swollen ankles neurological? Wow, never heard that. My feet have swollen such that I can't fit into my shoes any more, all at the same time as the eye problem and hand problem. The swelling is on the instep and the outer ankles, definitely is fluid. Thought I'd maybe put on weight, but I've actually lost a stone in weight in the last month. Next time I see the doctor I'll show them my feet. Whether they'll make the link to my other symptoms is to be seen.
As I'm back in responding will post my own questions on a new thread now i've had a cup of tea and woken up, it's only 2.30am here.
Thanks for your responses. At least I know that Craig is not alone in this.
Quix, Craig's sodium intake has not increased. He doesn't eat Chinese food and he has cut back on chips and pretzels. He does love salt though. I have stopped him from putting it on his food this summer.
We'll just keep up with the Taurine at 2,000 mg per day.
I was just about to post a thread about the very same thing. My right foot and ankle is swollen up like a bowling ball (slight overexaggeration that sounds good). My sodium intake is not any different. However it's hotter that h*ll here in Texas. Getting off my *ss does help, though. It's making things even harder to walk because the feeling in my foot is nearly gone with all this swelling!
Thanks, Quix, you answered my question! I thought it may be neurological.
I have had swelling problems for a few years now - it got markedly worse I would say 2 years ago and my pcp put me on lasix and also klorcon (potassium) and I've been on it ever since. it is almost exclusively in my left leg which also has LOTS of varicose veins. Also BOTH of my hands swell up periodically - walking certainly triggers it, but sometimes it happens spontaneously. It is my left arm that is most affected by MS, and in the neuro exam I don't think my left leg tested very well for things like feeling cold sensation. I would like to stop the Lasix so maybe taurine would be a better choice? I'll read up on it when I get a chance....
My left foot and ankle swell quite a bit; feels like a balloon sometimes! Not sure why its doing that - I think it did start when summer came around. I feel better that I'm not alone - didn't want to go to the doctor coz of swelling. Never occurred to me that it could be related to whatever my problem is.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.